Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 249, NWS Topeka, KS

September 20, 20186 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Sep 20, 2018, 8:12 PM CDT for 6 counties in Kansas. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 20, 2018, 8:12 PM CDT (01:12 UTC)
Expired
Sep 20, 2018, 9:15 PM CDT
In force
63 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clay County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Riley County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 20, 8:35 PM CDTTSTM WND DMGMarysville, KSLARGE TREE LIMB BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 3:11 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 681 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
681 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1824 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

211 
WUUS53 KTOP 210112
SVRTOP
KSC027-117-131-149-161-201-210215-
/O.NEW.KTOP.SV.W.0249.180921T0112Z-180921T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
812 PM CDT THU SEP 20 2018

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northwestern Riley County in northeastern Kansas...
  Northwestern Pottawatomie County in northeastern Kansas...
  Western Nemaha County in northeastern Kansas...
  Eastern Washington County in north central Kansas...
  Northeastern Clay County in north central Kansas...
  Marshall County in northeastern Kansas...

* Until 915 PM CDT.

* At 811 PM CDT, severe thunderstorms were located along a line
  extending from 4 miles northeast of Bremen to 3 miles southeast of
  Green, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Marysville, Seneca, Blue Rapids, Westmoreland, Blaine, Frankfort,
  Hanover, Waterville, Centralia, Axtell, Olsburg, Beattie, Randolph,
  Barnes, Summerfield, Green, Vermillion, Wheaton, Oketo and
  Baileyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 9601 3939 9627 3939 9705 4000 9684
TIME...MOT...LOC 0111Z 279DEG 37KT 3994 9671 3940 9694 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen
3 follow-up statements
416 
WWUS53 KTOP 210137
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
837 PM CDT THU SEP 20 2018

KSC027-117-131-149-161-201-210215-
/O.CON.KTOP.SV.W.0249.000000T0000Z-180921T0215Z/
Riley-Pottawatomie-Nemaha-Washington-Clay-Marshall-
837 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE...WESTERN
NEMAHA...EASTERN WASHINGTON...NORTHEASTERN CLAY AND MARSHALL
COUNTIES...

At 837 PM CDT, severe thunderstorms were located along a line
extending from near Summerfield to near Olsburg, moving east at 45
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Marysville, Seneca, Blue Rapids, Westmoreland, Blaine, Frankfort,
Hanover, Waterville, Centralia, Axtell, Olsburg, Beattie, Randolph,
Barnes, Summerfield, Green, Vermillion, Wheaton, Oketo and
Baileyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 9601 3939 9627 3939 9705 4000 9684
TIME...MOT...LOC 0137Z 266DEG 39KT 3997 9636 3939 9662 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen
399 
WWUS53 KTOP 210148
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
848 PM CDT THU SEP 20 2018

KSC027-117-131-149-161-201-210215-
/O.CON.KTOP.SV.W.0249.000000T0000Z-180921T0215Z/
Riley-Pottawatomie-Nemaha-Washington-Clay-Marshall-
848 PM CDT THU SEP 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE...WESTERN
NEMAHA...EASTERN WASHINGTON...NORTHEASTERN CLAY AND MARSHALL
COUNTIES...

At 848 PM CDT, severe thunderstorms were located along a line
extending from 5 miles north of Axtell to 4 miles west of
Westmoreland, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Marysville, Seneca, Blue Rapids, Westmoreland, Blaine, Frankfort,
Hanover, Waterville, Centralia, Axtell, Olsburg, Beattie, Randolph,
Barnes, Summerfield, Green, Vermillion, Wheaton, Oketo and
Baileyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4000 9601 3939 9627 3939 9705 4000 9684
TIME...MOT...LOC 0148Z 276DEG 37KT 3995 9623 3940 9649 

HAIL...<.75IN
WIND...60MPH
 
$$

Cohen
000 
WWUS53 KTOP 210205
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
905 PM CDT THU SEP 20 2018

KSC027-117-131-149-161-201-210215-
/O.EXP.KTOP.SV.W.0249.000000T0000Z-180921T0215Z/
Riley-Pottawatomie-Nemaha-Washington-Clay-Marshall-
905 PM CDT THU SEP 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RILEY...
NORTHWESTERN POTTAWATOMIE...WESTERN NEMAHA...EASTERN WASHINGTON...
NORTHEASTERN CLAY AND MARSHALL COUNTIES WILL EXPIRE AT 915 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Kansas.

LAT...LON 4000 9601 3939 9627 3939 9705 4000 9684
TIME...MOT...LOC 0205Z 279DEG 37KT 3992 9602 3937 9628 

$$

Cohen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 6:42 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 20, 6:42 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
642 PM CDT Thu Sep 20 2018

...Update to aviation forecast discussion...

.MESOSCALE DISCUSSION...
Issued at 535 PM CDT Thu Sep 20 2018

The latest subjective surface mesoanalysis indicates a composite
front/outflow boundary extending from east-central NE into north-
central KS crossing Smith County KS and extending farther southwest
toward the Dodge City area. Thunderstorms continue increasing in
number and intensity in proximity to this boundary, as its
consolidation occurs from north to south, and cold pools expand and
congeal. Single-site radar data in proximity to the composite
boundary suggest that much of this convection is lagging behind the
leading edge of the cooler air/radar-indicated fine line by about 20
to 30 miles. However, given the shallow nature of the composite
boundary, given the lack of contiguous deep convection, and given
midlevel lapse rates around 7.0-7.5 C/km, adequate surface-based
buoyancy with surface-based effective inflow do exist on the cool
side of the composite boundary. Moreover, with temperature-dewpoint
spreads on the order of 20-25F ahead of this boundary, coupled with
DCAPE around 1100-1400 J/kg, a severe-wind risk is ongoing, and
present indications are that this potential will spread into the
CWA in the vicinity of Republic and Cloud Counties around
630PM -- with this activity subsequently spreading elsewhere across
north-central and northeastern KS thereafter. The VAD wind
profile at KTWX highlights unidirectional south-southwesterly flow
in the lowest 5 kft above radar level -- highlighting the
moderate-intensity momentum in place. With the forthcoming
initial phases of nocturnal decoupling fostering the formation of
a boundary-layer speed maximum, additional support for convective
momentum transport will maintain isolated to widely scattered
severe-wind potential through the late evening -- even with
undercut convection evolving in an anafrontal flow regime --
especially north of a Council Grove to Topeka line. This is where
the greatest amount of preceding cold-pool phasing will have taken
place.

&&

.SHORT TERM...(This evening through Friday)
Issued at 327 PM CDT Thu Sep 20 2018

For details regarding the convective evolution and mesoscale trends
through this evening and the early overnight hours, please reference
the Mesoscale Discussion section above. The leading edge of the
consolidating frontal zone is forecast to have moved southeast/south
of the forecast area by late tonight, with much cooler and drier air
being advected into the region behind the front. Precipitation may
linger across parts of east-central KS and vicinity through early
Friday morning, but should be shifting south of the region during
the day, with clouds slowly clearing from northwest to southeast.
High temperatures on Friday are expected to be considerably cooler
than those of today, with high temperatures on Friday in the middle
60s to around 70F. These readings are several degrees below
normal.

.LONG TERM...(Friday night through Thursday)
Issued at 327 PM CDT Thu Sep 20 2018

Surface high pressure will begin to move into northeast Kansas by
Friday night, clearing skies from northwest to the southeast with
lows dropping into the upper 40s by early Saturday morning.
Temperatures stay mild (mid to upper 70s) through the weekend as
this high continues to influence the area through Sunday.  An upper
level trough begins to move towards the central Plains Sunday into
Monday, with a frontal system expected to reach central Kansas on
Monday.  Models are still a bit off with the exact timing of this
front, although the consensus for the best chances for storms being
overnight on Monday into Tuesday.  GFS soundings do indicate the
potential for some stronger storms late Monday afternoon if storms
can form that early, although storms are likely to be elevated by
the evening.  Shear on the order of 30-40 knots indicate stronger
storms cannot be ruled out at this time.

With the frontal system holding off until Monday night, highs on
Monday look to be near 80 degrees with gusty southerly winds in the
afternoon.  The ECMWF keeps precipitation lingering through the
afternoon Tuesday, with the GFS a bit quicker to move showers out of
the area.  High pressure behind the front moves in Tuesday and
Wednesday allowing for another couple days of dry weather.
Temperatures drop back into the low and mid 70s behind the front,
with lows near 50 degrees.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 641 PM CDT Thu Sep 20 2018

VFR conditions are expected outside of convection. A line of
scattered TSRA with wind gusts to 50 kts will be possible mainly
at MHK toward 02Z and have timed the storms and gusts at MHK
between 02Z-03Z. Further east storms are expected to weaken as
they approach TOP and FOE and have maintained vcsh for now and
will continue to monitor. Brief period of MVFR cigs is possible
with the convection and also behind a cold front. South winds will
shift to the northwest behind the front as it moves through the
terminals this evening.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Cohen
SHORT TERM...Cohen
LONG TERM...Heller
AVIATION...53
Hazardous weather outlook, Sep 20, 3:22 PM CDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
322 PM CDT Thu Sep 20 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-212030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
322 PM CDT Thu Sep 20 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Isolated to widely scattered strong to perhaps locally severe
thunderstorms will be possible across portions of north-central
and northeast Kansas from 6 PM to 10 PM this evening, especially
north of a line from Council Grove to Topeka. Damaging wind gusts
and small hail will be the main hazards with the most intense
storms, and locally heavy rainfall will also be possible.
Thunderstorms will weaken later this evening, as they overspread
the remainder of the region into the overnight hours. However,
locally gusty winds and heavy rain will remain possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Cohen

In the hours before

Local storm report, Sep 20, 7:08 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     REPUBLIC                39.92N 97.82W
09/20/2018                   REPUBLIC           KS   PUBLIC

            TREE LIMBS DOWN.

&&
Special weather statement, Sep 20, 7:28 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Topeka KS
728 PM CDT THU SEP 20 2018

KSZ034-210100-
Ottawa-
728 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA COUNTY UNTIL 800
PM CDT...

At 728 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Aurora to 4 miles southeast of
Culver. Movement was east at 45 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Bennington, Wells and Niles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and north central Kansas.

LAT...LON 3931 9761 3931 9737 3896 9737 3896 9767
TIME...MOT...LOC 0028Z 274DEG 40KT 3941 9750 3893 9769

Cohen
Local storm report, Sep 20, 7:33 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
733 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND GST     JAMESTOWN               39.60N 97.86W
09/20/2018  E65 MPH          CLOUD              KS   TRAINED SPOTTER

&&

JW
Local storm report, Sep 20, 7:50 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
750 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     1 NW TESCOTT            39.01N 97.88W
09/20/2018  E60 MPH          OTTAWA             KS   TRAINED SPOTTER

&&
Local storm report, Sep 20, 7:57 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
757 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     MUNDEN                  39.92N 97.54W
09/20/2018  E60 MPH          REPUBLIC           KS   TRAINED SPOTTER

&&

JW
Special weather statement, Sep 20, 7:57 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
757 PM CDT THU SEP 20 2018

KSZ009-010-021-022-210145-
Clay-Riley-Washington-Marshall-
757 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...EASTERN
WASHINGTON...NORTHEASTERN CLAY AND MARSHALL COUNTIES UNTIL 845 PM
CDT...

At 757 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Odell to near Clay Center.
Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Marysville, Blue Rapids, Hanover, Waterville, Greenleaf, Beattie,
Randolph, Barnes, Summerfield, Green, Oketo and Bremen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central and northeastern Kansas.

LAT...LON 4000 9632 3954 9660 3953 9663 3948 9667
      3948 9668 3946 9669 3945 9672 3942 9672
      3942 9719 4000 9687
TIME...MOT...LOC 0057Z 273DEG 36KT 4005 9686 3939 9716

Cohen

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:07 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington53 min
Sep 20, 7:28 PM CDTSpecial Weather StatementTOPOttawa32 min
Sep 20, 7:52 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson53 min
Sep 20, 7:57 PM CDTSpecial Weather StatementTOPMarshall48 min
Sep 20, 8:19 PM CDTSpecial Weather StatementTOPGeary, Morris, Riley41 min
Sep 20, 8:47 PM CDTSpecial Weather StatementTOPGeary, Morris, Riley, Wabaunsee58 min
Sep 20, 8:55 PM CDTSpecial Weather StatementTOPBrown, Jackson, Nemaha50 min
Sep 20, 9:30 PM CDTSpecial Weather StatementTOPBrown, Jackson, Jefferson, Lyon, Shawnee60 min
Sep 20, 10:29 PM CDTSpecial Weather StatementTOPCoffey, Douglas, Franklin, Osage61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.